Wyoming, 2025

High Wind in Wyoming, December 8 to 9, 2025

December 8 to 9, 2025 · NWS CYS · 14 events in 14 counties and zones

A strong jet stream aloft parked itself over southern Wyoming for a prolonged high wind event that lingered into the early morning hours of the 10th of December. Multiple wind gusts over hurricane force were reported with several 16 wheelers blown over across Interstate 80 and Interstate 25.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong jet stream aloft parked itself over southern Wyoming for a prolonged high wind event that lingered into the early morning hours of the 10th of December. Multiple wind gusts over hurricane force were reported with several 16 wheelers blown over across Interstate 80 and Interstate 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 8, 4:46 PM MST, 4 hours 14 minutes earlier. Its key messages:

  • A long duration wind event is beginning today. While some breaks or lulls will occur, high winds will be a concern every day through Friday.
  • Damaging winds are expected near and in the lee of southeast Wyoming mountain ranges Monday evening through Tuesday evening. Gusts up to 90 mph are expected.
  • Cheyenne, Laramie, Rawlins, Wheatland, and Douglas can expect wind gusts up to 75 mph tonight into Tuesday.
  • Wind gusts up to 70 mph are expected to spread into High Plains during the day Tuesday.
  • A backdoor cold front may bring a brief reprieve from the wind along with a chance for snow showers Tuesday night into early Wednesday before winds pick up again Wednesday.
Area forecast discussion, Dec 8, 4:46 PM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
446 PM MST Mon Dec 8 2025

.KEY MESSAGES...

- A long duration wind event is beginning today. While some
  breaks or lulls will occur, high winds will be a concern every
  day through Friday.

- Damaging winds are expected near and in the lee of southeast
  Wyoming mountain ranges Monday evening through Tuesday
  evening. Gusts up to 90 mph are expected.

- Cheyenne, Laramie, Rawlins, Wheatland, and Douglas can expect
  wind gusts up to 75 mph tonight into Tuesday.

- Wind gusts up to 70 mph are expected to spread into High
  Plains during the day Tuesday.

- A backdoor cold front may bring a brief reprieve from the wind
  along with a chance for snow showers Tuesday night into early
  Wednesday before winds pick up again Wednesday.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 251 PM MST Mon Dec 8 2025

The short term forecast remains on track for a high end high wind
event across nearly the entire forecast area. High Wind Warnings
this afternoon are currently in effect for the usual southeast
Wyoming wind prones of Arlington and the South Laramie Range.
Frequent gusts over 60 MPH have been occurring throughout the day
with gusts over 70 MPH popping up across the Arlington area. High
winds will continue in these zone through at least Friday, as a
stagnant upper-level pattern parks the right exit region of a 250 mb
jet streak right over the CWA.

Heading into the evening hours, the jet streak will begin to move
into the CWA, increasing winds aloft. As the night progresses, more
zones will come online into the High Wind Warning, with nearly all
zones in a Warning by 5 AM Tuesday. The biggest change in this
forecast package was the upgrade of High Wind Watches in far eastern
Wyoming and the Nebraska panhandle to Warnings. Confidence has grown
considerably in this being a large-scale impactful high wind event.
Given the parameters displayed by the GFS, this is no typical high
wind event, but definitely a higher end event. MSLP gradients will
be considerably steep, with nearly a 20 mb gradient across the CWA!
Both 850 and 700 mb CAG to CPR height gradients are nearly maxed out
with some of the highest values seen in recent memory. As a result,
winds aloft over the wind prones and wind prone adjacent areas
exceed 75 kts. High plains locations will even see winds aloft
of 60 to 70 kts! Downward omegas are also essentially "maxed
out" over the wind prones and adjacent areas as well, meaning
these strong winds will more than likely make it down to the
surface. On top of this, a strong mountain wave signature is
evident in cross sections of potential temperature and omega
fields over and in lee of the Laramie Range. Breaking mountain
waves will also ensure that these winds will make it down to the
surface.

The aforementioned parameters look to peak by mid-morning on
Tuesday, however the strongest winds are likely expected between
late morning and mid-afternoon after some mixing has taken
place. As previously mentioned, this will be no ordinary high
wind event. The wind prone areas of Arlington, Bordeaux and the
South Laramie Range could see damaging wind gusts in excess of
90 MPH. Population centers in southeast Wyoming like Cheyenne,
Laramie, Rawlins, and Wheatland could see wind gusts of 75 MPH.
Remaining high plains locations including the Nebraska panhandle
could see 70 MPH gusts. Winds will ease Tuesday evening across
most of the CWA (excluding the usual wind prones), as a cold
front pushes into the area. Winds will turn more northwesterly
behind the front, essentially shutting off high winds briefly
before another event is expected Wednesday. Aside from winds,
the cold front could bring some light snow to the area, although
accumulations are not likely outside of the mountains.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 251 PM MST Mon Dec 8 2025

The big story for the first few days of the long term, after a brief
lull Wednesday morning, will be the continuation of high winds.
Guidance is depicting, with appropriate parameters, winds ramping up
Wednesday afternoon. In the mid-levels, 700mb winds in the 55 to 66
knot range coupled with negative Omega (GFS), will help bring those
stronger winds to the surface. So, for the typical wind prone areas
across southeast Wyoming, gusts could top out around 80 mph along
the I-25 and I-80 corridors, possibly a few stronger gusts. These
stronger winds should primarily stay out of the Nebraska panhandle;
however, a couple gusts near 35 mph may make it in. These stronger
winds, diminishing slightly, will persist into and through Wednesday
afternoon/evening. By Thursday afternoon and for the remainder of
the the long term period, we are not expecting another major wind
event. However, some other changes may be in store for portions of
the CWA. An arctic front will dive south across the High Plains out
of Canada Thursday afternoon into Friday, clipping northeast
portions of our CWA. If winds diminish quicker than anticipated, the
arctic front may impact more of the CWA. So, as of now, Chadron and
Alliance will feel the brunt of this front with cooler temperatures
seeping in along with an increased threat of precipitation. In
short, highs will generally climb into the 40s and 50s while lows
dip into the 20s and 30s, and down into the teens for Chadron and
Alliance. The bulk of the precipitation associated with the arctic
front should remain to our northeast, with Chadron and Alliance
seeing the best chances of snowfall. Meager accumulations expected
in this area with generally an inch or less. Any fluctuation in the
track, accumulations could spike to near three inches. Beyond
Thursday, a 500mb ridge will slide in and as a result, weather
conditions across the CWA should become and remain relatively benign
for the remainder of the long term period.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 442 PM MST Mon Dec 8 2025

VFR conditions expected over the next 24 hours. Winds will be
very strong, increasing overnight into tomorrow with widespread
gusts in the 50-60+ knot range with low level wind shear during
the overnight into early morning hours as winds ramp up aloft
and then mix down to the surface. Cloud banks at high to mid
levels at SCT to BKN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from midnight tonight to 8 PM MST Tuesday
     for WYZ101-104-105-109.
     High Wind Watch from Wednesday morning through Thursday
     morning for WYZ101-107-118.
     High Wind Warning from 2 AM to 8 PM MST Tuesday for WYZ102-108-
     119.
     High Wind Warning from midnight tonight to midnight MST
     Tuesday night for WYZ103-107-114-118.
     High Wind Watch from late Tuesday night through late Wednesday
     night for WYZ104-109.
     High Wind Watch from Wednesday morning through Thursday
     morning for WYZ105-106-113-115-117.
     High Wind Warning until midnight MST Tuesday night for WYZ106-
     117.
     High Wind Warning until 5 AM MST Friday for WYZ110-116.
     High Wind Warning from 8 PM this evening to midnight MST
     Tuesday night for WYZ113-115.
NE...High Wind Warning from 5 AM to 8 PM MST Tuesday for NEZ002-003-
     019>021-054-055-095-096.

&&

SHORT TERM...SF
LONG TERM...RZ
AVIATION...CG
Hazardous weather outlook, Dec 8, 2:56 PM MST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
256 PM MST Mon Dec 8 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-092200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
256 PM MST Mon Dec 8 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- A long duration wind event is beginning today. While some
  breaks or lulls will occur, high winds will be a concern every
  day through Friday.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- Damaging winds are expected near and in the lee of southeast
  Wyoming mountain ranges Monday evening through Tuesday
  evening. Gusts up to 90 mph are expected.

- Cheyenne, Laramie, Rawlins, Wheatland, and Douglas can expect
  wind gusts up to 75 mph tonight into Tuesday.

- Wind gusts up to 70 mph are expected to spread into High
  Plains during the day Tuesday.

- A backdoor cold front may bring a brief reprieve from the wind
  along with a chance for snow showers Tuesday night into early
  Wednesday before winds pick up again Wednesday.

.Spotter information statement...

Spotters are encouraged to report any wind damage to the NWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
December 8, 9:00 PM MST to December 9, 1:00 PM MST
Where
South Laramie Range forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Most observation sites in the zone reported persistent wind gusts between 65 and 80 MPH. Peak gust was 81 MPH recorded at Remount Road near Buford Wyoming.

High Wind, North Snowy Range Foothills

When
December 8, 9:26 PM MST to December 9, 12:12 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
74 kt (85 mph) estimated gust
Property damage
$30,000
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Nearly all WYDOT sites in the zone reported persistent wind gusts between 65 to 85 MPH. WYDOT webcam at Cooper Cove showed a flipped over 16 wheel truck, which likely occurred that morning during wind gusts of 70 to 76 MPH.

High Wind, Central Laramie Range and Southwest Platte County

When
December 8, 10:22 PM MST to December 9, 1:12 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
73 kt (84 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Very Strong winds reported most of the night and during the morning hours at Bordeaux. Peak gust was 84 MPH at two different times. Webcams at Bordeaux showed a 16 wheel truck blown over, which likely happened during consistent wind gusts of 76 MPH that morning.

High Wind, Upper North Platte River Basin

When
December 8, 11:42 PM MST to December 9, 6:46 AM MST
Where
Upper North Platte River Basin forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Occasional wind gusts between 70 to 78 MPH observed at Skyline, south of Saratoga, and near the Colorado border.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 8, 11:50 PM MST to December 9, 8:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS site in the area reported a peak gust of 76 MPH with frequent gusts of 65 to 70 MPH during the early morning hours of December 9th.

High Wind, Central Laramie County

When
December 9, 12:56 AM MST to 11:53 AM MST
Where
Central Laramie County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Persistent Strong gusty winds, and high sustained winds, occurred over central Laramie County including the city of Cheyenne. Cheyenne Airport ASOS reported a peak gust of 74 MPH while Bear Creek WYDOT site recorded a peak gust of 76 MPH.

High Wind, Central Carbon County

When
December 9, 1:18 AM MST to 11:53 AM MST
Where
Central Carbon County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Several wind gusts of 58 to 68 MPH observed at Rawlins Wyoming from the Rawlins Airport ASOS and a mesonet sensor 4 miles outside of town. The peak wind of 68 MPH was observed at Rawlins Airport.

High Wind, Snowy Range

When
December 9, 2:00 AM MST to 7:00 AM MST
Where
Snowy Range forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Social Media report of an 80 MPH gust near Centennial. Time is estimated based on other nearby obervations peak winds.

High Wind, South Laramie Range Foothills

When
December 9, 2:00 AM MST to 1:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Persistent strong winds gusts between 65 and 73 MPH along both Interstate 80 and Interstate 25 south and west of Cheyenne. WYDOT webcam showed a flipped over 16 wheel truck just after a peak wind of 73 MPH was observed at Wyo Hill WYDOT site.

High Wind, Laramie Valley

When
December 9, 3:52 AM MST to 12:12 PM MST
Where
Laramie Valley forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

WYDOT sites and Laramie Airport reported consistent wind gusts between 61 and 75 MPH. Peak gust of 75 MPH was measured at Quely Dome WYDOT sensor northwest of Laramie.

High Wind, East Platte County

When
December 9, 4:52 AM MST to 11:12 AM MST
Where
East Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Persistent wind gusts between 60 to 65 MPH at Coleman.

High Wind, Converse County Lower Elevations

When
December 9, 5:56 AM MST to 10:30 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

WYDOT site along Interstate 25 and a few CWOP sites near Douglas Wyoming reported gusts between 59 and 70 MPH. Peak gust was 70 MPH at Deer Creek.

High Wind, East Laramie County

When
December 9, 8:52 AM MST to 12:16 PM MST
Where
East Laramie County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

A few locations reported wind gusts over 58 MPH, mainly northeast of Cheyenne at the Gun Barrel WYDOT site. They also reported the peak wind gust in the zone.

High Wind, Goshen County

When
December 9, 12:00 PM MST to 1:00 PM MST
Where
Goshen County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Brief wind gust of 58 MPH measured at Torrington Airport ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299137, 1299133, 1299129, 1299134, 1299128, 1299140, 1299132, 1299135, 1299139, 1299136, 1299130, 1299127, 1299142, 1299131.